Print this page    •   Back to Web version of article

Conclusion: What Can You Do About Gut Problems?
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007

No matter what type of gut problem(s) you have, there are a couple of things you should be sure to do:

Write It Down and Talk It Out

Keep a journal. List the problems you encounter, their frequency, how long they last and exactly how they make you feel. Explain how these problems impact your life, so your healthcare provider can get a sense of how severe they are. For instance, if you are too nauseous to eat, sometimes vomit your medications or have so much gas you're afraid to go out in public, your doctor needs to know this.

Also, keep in mind that there's a lot more to gut problems than how they make you feel. For your doctor, getting to the bottom of your problems (no pun intended) is kind of like a crime investigation: He or she will want to know if you've traveled anywhere lately, had any other illnesses, taken any new drugs or vitamins, or had any changes in your life (a new home? a bad breakup? stress at work?). Help your doc leave no stone unturned.

Discuss a Change in HIV Treatment

If you are considering taking a break from your HIV medications because of side effects, it's vital that you discuss this with your doctor. Never simply stop taking your HIV drugs. This can potentially make your HIV disease worse and cause you to develop resistance, meaning fewer HIV drugs would work against your virus in the future.

If your gut problems are caused by your meds, your doctor may recommend a switch in one or more of the meds in your regimen. While switching HIV drugs can be safe and may reduce side effects, there's no guarantee, so make sure you and your doctor discuss:

If there are medications you've never used that you can switch to, be sure you know what the possible side effects of those meds are, and whether you're willing to risk those possible side effects in order to get rid of the ones you currently have.

Above all, think of you and your doctor as a team: Your doctor wants you to stay healthy, and wants you to be as comfortable as possible with your treatment. Be honest about your concerns, no matter how silly you may feel they are, and be open to what your doctor has to say.

Lastly, never forget: You are not alone! Millions of other people are living with HIV, and if you're having gut problems, you can bet that many other people are as well. It may sound strange, but some gut problems have a mental connection, so the better you feel emotionally, the better you may feel physically. You don't have to live in silent discomfort: Talk to your doctor, and contact your nearest HIV/AIDS organization for support.


Previous
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13145.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.